Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Lubbock, TX

April 17, 201315 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 17, 2013, 5:38 AM CDT for 15 counties in Texas. It took effect at Apr 17, 2013, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 5:38 AM CDT (10:38 UTC)
In effect from
Apr 17, 2013, 1:00 PM CDT
Expired
Apr 17, 2013, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WWUS84 KLUB 171038
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
538 AM CDT WED APR 17 2013

TXZ021>023-027>030-033>036-039>042-172100-
/O.UPG.KLUB.FW.A.0007.130417T1800Z-130418T0200Z/
/O.NEW.KLUB.FW.W.0005.130417T1800Z-130418T0200Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-
LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
538 AM CDT WED APR 17 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH
FIRE DANGER FOR THE TEXAS SOUTH PLAINS AND EXTREME SOUTHWESTERN
TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* TIMING...STRONG GUSTY WINDS ARE EXPECTED TO DEVELOP EARLY THIS
  AFTERNOON. CONDITIONS WILL IMPROVE AROUND 8 TO 9 PM AS
  TEMPERATURES COOL...HOWEVER A STRONG COLD FRONT WILL CAUSE A
  NORTHERLY WIND SHIFT LATER IN THE NIGHT.

* WIND...WILL BE SUSTAINED FROM THE SOUTHWEST AT 20 TO 25 MPH 
  AT THE 20 FOOT LEVEL. 

* HUMIDITY...WILL FALL BELOW 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
1 follow-up statement
760 
WWUS84 KLUB 171930
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
230 PM CDT WED APR 17 2013

TXZ023-172030-
/O.CAN.KLUB.FW.W.0005.000000T0000Z-130418T0200Z/
SWISHER-
230 PM CDT WED APR 17 2013

...RED FLAG WARNING IS CANCELLED FOR SUSTAINED 20 FOOT WINDS OF
20 MPH OR GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR
LESS AND HIGH FIRE DANGER FOR SWISHER COUNTY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING FOR SWISHER COUNTY.

A COLD FRONT MOVING THROUGH SWISHER COUNTY HAS MAINTAINED COOLER
AND MORE MOIST CONDITIONS...PREVENTING A CRITICAL FIRE THREAT.

$$

TXZ021-022-027>030-033>036-039>042-180200-
/O.CON.KLUB.FW.W.0005.000000T0000Z-130418T0200Z/
PARMER-CASTRO-BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-LUBBOCK-
CROSBY-YOAKUM-TERRY-LYNN-GARZA-
230 PM CDT WED APR 17 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR
THE TEXAS SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE...

* TIMING...GUSTY WINDS AND VERY DRY CONDITIONS WILL CONTINUE
  THROUGH EARLY EVENING. CONDITIONS WILL IMPROVE AROUND 8 TO 9 PM
  AS TEMPERATURES COOL...HOWEVER A STRONG COLD FRONT WILL CAUSE A
  NORTHERLY WIND SHIFT LATER IN THE NIGHT.

* WIND...WILL BE SUSTAINED FROM THE SOUTHWEST AT 20 TO 25 MPH 
  AT THE 20 FOOT LEVEL.

* HUMIDITY...WILL BE 10 PERCENT OR LESS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 17, 4:47 AM CDT, 51 minutes earlier.

Area forecast discussion, Apr 17, 4:47 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
447 AM CDT WED APR 17 2013

.SHORT TERM...
LOW LEVEL MOISTURE WAS EDGING BACK WEST VIA ANOTHER WEAKENING AND
SHALLOW FRONTAL SLOSH THROUGH NORTHERN AND EASTERN ZONES AND
SOUTHEAST COMPONENT RETURNING MOISTURE ONTO THE CAPROCK. LIFT WAS
OCCURRING ALONG THE WESTERN BORDER WITH A WAVE LIFTING NORTHEAST
ACROSS THE AREA...BUT ONLY RESULTING IN MARGINAL ENHANCEMENT OF MID
AND HIGH CLOUDS. THUNDER WAS DEVELOPING MUCH FURTHER UPSTREAM OVER
THE CENTRAL PLAINS FROM THIS WAVE AS OUR AIRMASS REMAINED
CONSTRAINED BY A SOLID CAP NEAR THE 800 MB LEVEL. LOW CLOUDS SHOULD
EVENTUALLY EXPAND OVER MOST OF THE CENTRAL AND EASTERN AREAS BY
EARLY WEDNESDAY AND ALONG WITH LIGHT SHOWER OR DRIZZLE CHANCES
SHOULD BE THE DOMINANT WEATHER FOR THE MORNING. WE ALSO WILL SEE THE
LOW CLOUDS ERODE QUICKLY BY MID TO LATE MORNING ON THE CAPROCK WITH
DEEPER MIXING INTO THE STRONGER SOUTHWEST COMPONENTS ALOFT.

BY AFTERNOON THE DRY GUSTY SOUTHWEST WINDS SHOULD BE THE PRIMARY
WEATHER WITH MOISTURE CONTINUING TO ERODE SLOWLY THROUGH PARTS OF
THE ROLLING PLAINS AS WELL. CONSIDERABLE DISAGREEMENT REMAINS
BETWEEN MODEL CAMPS HOWEVER REGARDING NORTHWARD AND WESTWARD EXTENT
OF MIXED AIRMASS THROUGH THE ROLLING PLAINS. WE TEND TO LEAN TOWARDS
A MORE BACKED LOW LEVEL COMPONENT YET ARE NOT CONVINCED THAT AT
LEAST SOME PERIOD OF DEEP MIXING COULD ALSO WORK AS FAR NORTH AND
EAST AS CHILDRESS. A CONDITIONAL MENTION OF THUNDER AND SEVERE
STORMS WILL DEVELOP FROM THE FRONT AND DRY-LINE INTERSECTION
SOUTHWARD THROUGH EASTERN PORTIONS OF THE ROLLING PLAINS
ESPECIALLY...WHICH IS CONSISTENT WITH PREVIOUS FORECAST.

THUNDER CHANCES SHOULD INCREASE WITH ARRIVAL OF A STRONGER COLD
FRONT THIS EVENING THAT COULD FINALLY ALLOW CONVECTION TO DEEPEN AND
REALIZE THE CONSIDERABLE BUOYANT AND SHEARED ENVIRONMENT. THE SLOWLY
ERODING AND LIFTING CAP MAY STILL OFFER SOME RESISTANCE...HOWEVER...
THUS LIMITING CONFIDENCE FURTHER SOUTH THROUGH THE ROLLING PLAINS.
COLD FRONT WILL SURGE SOUTHWARD OVERNIGHT SPREADING LOW CLOUDS ONCE
MORE ACROSS MUCH OF THE AREA. WINDS MAY BECOME CLOSE TO WIND
ADVISORY LEVELS. PRECIPITATION CHANCES BEHIND THE FRONT APPEAR
SMALL...THOUGH WE RETAINED MINIMAL DRIZZLE MENTION NORTHERN ZONES
INCLUDING FREEZING DRIZZLE WITH TEMPERATURES EXPECTED TO DROP A
LITTLE BELOW FREEZING LATER TONIGHT ACROSS THE SOUTHWEST PANHANDLE
COUNTIES. RMCQUEEN

&&

.LONG TERM...
THURSDAY MORNING WILL START OFF BRISK ACROSS THE FAR SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS BEHIND A STRONG COLD
FRONT EXHIBITING ABRUPT PRESSURE RISES. DO NOT BELIEVE WIND ADVISORY
CRITERIA WILL BE MET FOR AN EXTENDED PERIOD GIVEN AN OVERNIGHT
FRONTAL PASSAGE AND H70 200 NAUTICAL MILE HEIGHT GRADIENTS
SUPPORTING WINDS TOPPING OUT NEAR THE LOW END THRESHOLD OF 30 MPH.
SKIES SHOULD QUICKLY CLEAR AS DRIER AIR FILTERS IN ALONG WITH STOUT
COLD AIR ADVECTION ONLY ALLOWING HIGH TEMPERATURES TO REACH THE
UPPER 40S NORTHWEST TO MID-UPPER 50S SOUTHEAST. WINDS WILL DECREASE
THROUGH THE AFTERNOON AS JET MAX ALOFT PUSHES EAST AND PRESSURE
GRADIENT WEAKENS AHEAD OF APPROACHING SURFACE RIDGE FROM THE
ROCKIES. WHILE PORTIONS OF THE CAPROCK NORTH AND WEST OF LUBBOCK MAY
SEE FREEZING TEMPERATURES THURSDAY MORNING...A WIDESPREAD AND MUCH
HARDER FREEZE WILL TAKE PLACE FRIDAY MORNING AS CLEAR SKIES...LIGHT
WINDS...AND DRY CONDITIONS PROMOTE STRONG RADIATIONAL COOLING WITH
SURFACE RIDGING EXTENDING ACROSS THE AREA. NORTHWEST ZONES WILL
LIKELY BOTTOM OUT IN THE MID 20S WHILE UPPER 20S TO LOW 30S OCCUR
ELSEWHERE. FORECASTING LUBBOCK AND CHILDRESS TO BOTH BREAK THEIR
RECORD LOWS OF 31 AND 35 RESPECTIVELY. WILL CONTINUE TO MONITOR
TRENDS FOR FREEZE WATCH ISSUANCE AND HOLD OFF FOR NOW TO ALLOW THE
WEATHER SCENARIO FOR TODAY/TONIGHT DISCUSSED IN THE SHORT TERM TO
PLAY OUT.

NORTHWEST FLOW AND RISING HEIGHTS WILL TAKE PLACE ALOFT IN WAKE OF
THE EXITING UPPER TROUGH AND GENERATE LEE TROUGHING ACROSS SOUTHEAST
COLORADO AND NORTHEAST NEW MEXICO FRIDAY...BACKING WINDS
SOUTH/SOUTHWESTERLY AND SUBSEQUENTLY WARMING TEMPERATURES BACK INTO
THE 60S WITH OVERNIGHT LOWS FRIDAY INTO SATURDAY REMAINING ABOVE THE
FREEZING MARK. WARMING LOOKS TO CONTINUE INTO THE WEEKEND BEFORE A
SUBTLE SHORTWAVE TROUGH BACKS THE UPPER FLOW AND SENDS A WEAK COOL
FRONT/WIND SHIFT TOWARD THE REGION...POSSIBLY STALLING BEFORE
CLEARING THE ROLLING PLAINS. THUS...DO NOT EXPECT HIGHS TO TAKE MUCH
OF A HIT FROM SATURDAY/S IN THE MID TO UPPER 70S.

MONDAY IS SETTING UP TO BE ANOTHER SEASONABLE DAY IN THE MID TO
UPPER 70S AS SOUTHERLY WINDS DRAW IN WARM AIR AHEAD OF A SURFACE LOW
NEAR THE TEXAS PANHANDLE. AN UPPER TROUGH DIGGING OUT OF THE
INTERMOUNTAIN WEST WILL BE APPROACHING ALOFT AND PROVIDING SOME
LARGE SCALE FORCING FOR ASCENT. WILL HAVE TO SEE HOW MOISTURE RETURN
PLAYS OUT AS TO WHETHER STORMS WILL BE POSSIBLE...MOST LIKELY IN THE
FAR SOUTHEAST PANHANDLE AND ROLLING PLAINS. WILL KEEP THE FORECAST
DRY AT THIS POINT GIVEN NWP INCONSISTENCIES IN THE INTENSITY OF THE
TROUGH AND ASSOCIATED COLD FRONT. NONETHELESS...TUESDAY LOOKS COOLER
ONCE AGAIN BEFORE TEMPERATURES REBOUND INTO MID-LATE WEEK AS HEIGHTS
INCREASE ALOFT.

&&

.FIRE WEATHER...
THERE APPEARS TO BE LITTLE DISAGREEMENT THAT STRONG SOUTHWEST WINDS
WILL DEVELOP FOR MOST IF NOT ALL LOCATIONS ON THE CAP-ROCK THIS
AFTERNOON LASTING INTO THE EARLY EVENING. THE PERIOD WITH STRONGEST
WINDS SHOULD BE LATE IN THE AFTERNOON PERHAPS INTO THE EARLY
EVENING. THERE REMAINS UNCERTAINTY...HOWEVER...ABOUT POTENTIAL FOR
THE STRONG DRY WINDS TO SCOUR OUT THE MOISTURE OVER THE ROLLING
PLAINS. WE FAVOR A BLEND THAT RETAINS A SOMEWHAT BACKED LOW LEVEL
FLOW ACROSS THE ROLLING PLAINS...ESPECIALLY THE FAR EASTERN ROW OF
COUNTIES THROUGH THE AFTERNOON. THIS STILL MAY ALLOW ELEVATED AND
EVEN BRIEFLY CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP FROM
BRISCOE AND HALL COUNTIES SOUTHWARD THROUGH KENT COUNTY. FUEL LOADS
REMAIN MINIMAL BUT THE ENERGY RELEASE COMPONENTS HAVE BECOME MORE
ELEVATED. SO...WE WILL ISSUE A RED FLAG WARNING FOR AREAS ON THE
CAPROCK WITH A FIRE DANGER STATEMENT FOR PORTIONS OF THE ROLLING
PLAINS AS WELL. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        81  30  48  24  60 /   0  10   0   0   0
TULIA         86  31  49  25  61 /  20  10   0   0   0
PLAINVIEW     87  34  51  26  61 /  20  10   0   0   0
LEVELLAND     85  34  54  28  63 /  10   0   0   0   0
LUBBOCK       87  36  54  29  62 /  10   0   0   0   0
DENVER CITY   85  39  55  29  62 /   0   0   0   0   0
BROWNFIELD    86  39  55  30  62 /  10   0   0   0   0
CHILDRESS     83  37  53  30  64 /  30  30   0   0   0
SPUR          91  41  55  30  64 /  20  20   0   0   0
ASPERMONT     90  47  57  31  65 /  20  40   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ021>023-027>030-033>036-039>042.

&&

05/31
Hazardous weather outlook, Apr 17, 4:53 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
453 AM CDT WED APR 17 2013

TXZ021>044-181000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
453 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ROLLING
PLAINS LATER THIS AFTERNOON AND EARLY TONIGHT WITH LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS THE PRIMARY THREATS. A MORE SIGNIFICANT
RISK FOR SEVERE WEATHER INCLUDING TORNADOES WILL EXIST FROM NEAR THE
EASTERN BORDERS OF CHILDRESS AND COTTLE COUNTIES TO THE EAST ACROSS
NORTH TEXAS AND SOUTHWEST OKLAHOMA.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND A VERY WARM
AND DRY AIRMASS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THE
EARLY EVENING FOR AREAS ON THE CAPROCK. THIS WILL CREATE A RISK
FOR SPREADING WILDFIRES. WINDS WILL SHIFT LATER IN THE EVENING
WITH ARRIVAL OF A STRONGER COLD FRONT...PERHAPS NEAR WIND ADVISORY
LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIDESPREAD HARD FREEZE IS POSSIBLE THURSDAY NIGHT INTO FRIDAY
MORNING FOR THE ENTIRE AREA. ELEVATED FIRE WEATHER CONDITIONS MAY
DEVELOP WEST OF THE CAPROCK ESCARPMENT SATURDAY AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
THIS EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:21 PM CDTSpecial Weather StatementLUBCottle24 min

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.